Oklahoma, 2024

Damaging Wind in Oklahoma, August 1, 2024

August 1, 2024 · NWS OUN · 1 event in 1 county or zone

A decaying complex of thunderstorms moved across portions of northwestern Oklahoma during the late evening of the 2nd. Strong to marginally severe wind gusts occurred along a propagating outflow across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A decaying complex of thunderstorms moved across portions of northwestern Oklahoma during the late evening of the 2nd. Strong to marginally severe wind gusts occurred along a propagating outflow across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 1, 10:06 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 1, 10:06 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1106 PM CDT Thu Aug 1 2024

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 347 PM CDT Thu Aug 1 2024

Heat will remain the primary sensible concern for most, though the
probability of scattered thunderstorms continues to increase for
portions of northern Oklahoma this evening/tonight. While the upper
ridge axis has retrograded some today, a combination of mesoscale
factors: low-level thermal ridge axis expanding across the area,
pre-frontal compressional warming/"torching" and moisture pooling
in vicinity of a weak front has promoted a corridor of
>110-degree heat indices across western-central into northern
Oklahoma. In addition, as surface winds are weak near the front,
wet-bulb globe temperature risk is 'extreme' across much of this
area. Accordingly, an Excessive Heat Warning continues here until
9 PM this evening. Heat indices (and ambient temperatures across
southwest Oklahoma/north Texas) of >105-degrees are expected
elsewhere, where a Heat Advisory also continues through 9 PM.

The probability of scattered thunderstorms continues to increase
(now 30-40%) in vicinity of the surface front this evening. Given
the current location of the front, from ~Arnett-to-Red Rock, the
northern one-third of the forecast area is favored for
thunderstorms through early Friday morning. An environment
characterized by weak (15-25 knots) deep-layer shear should
promote generally disorganized (single/multi-cell) storm modes
this evening. Still, amidst a hot and dry (well-mixed) boundary
layer, a few severe-caliber (60-80 mph) downburst events are
likely with stronger storms through sunset. Any concern for severe
weather should diminish shortly after sunset, though gusty winds
and perhaps a few instances of small hail are possible through
daybreak Friday across northern/north-central Oklahoma.

Friday will represent a transitional day of sensible impact, with a
bifurcation of heat across the area (warmer south). The weak
frontal boundary will continue to slowly drop south, towards the
Red River Valley, through the day. Local compressional warming
will again foster a corridor of locally higher ambient
temperatures (>105-degrees) across the southern one-half of the
forecast area. This necessitates another day with a Heat Advisory
(from 1-8 PM) here. Further north, a "cooler" afternoon (high
temperatures in the upper-90s with lower humidity) is expected.

A corridor of scattered rain showers and thunderstorms may
ultimately continue in vicinity of the front through the
afternoon on Friday across central Oklahoma, though
predictability/probability remains low (20-30%), especially after
the mid-morning hours. Additional, diurnally-driven, scattered
convective chances are also possible near and south of the Red
River Friday evening. Severe weather concern is low on Friday.

Ungar

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 347 PM CDT Thu Aug 1 2024

Heat concern will escalate into next week, with no evident sign
of precipitation beyond early Saturday morning. Warm/seasonable
weather is likely this weekend in the wake of the frontal passage.
While triple-digit heat is likely both days, drier conditions
behind the front will prove key to help avoid widespread
>105-degree heat indices and heat headlines (though small/targeted
coverage cannot be discounted). Ensemble/cluster data show (with
high confidence) a western CONUS upper ridge expanding eastward
early next week. This will foster a return of widespread triple-
digit heat and likely heat headlines.

Outside of a low chance (10-20%) for showers and a storm early
Saturday morning across southwest Oklahoma/north Texas, the extended
period looks to feature mostly dry weather.

Ungar

&&

.AVIATION...
(06Z TAFS)
Issued at 1106 PM CDT Thu Aug 1 2024

Scattered showers and thunderstorms are expected across northern
into central Oklahoma tonight into tomorrow morning. The most
likely terminals to see storms are KPNC, KSWO, KOKC, and KOUN.
Brief reductions in visibility, small hail, and gusty winds are
possible in the most intense storms.

A weak wind shift will slowly move southward tonight into
tomorrow morning. Winds will shift from the south to northeast or
east-northeast behind the boundary. Additional storms may develop
near the boundary tomorrow afternoon, but the probability is too
low to include in the TAFs.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  77  99  71  96 /  30  20   0   0
Hobart OK         76 101  73  99 /   0  20  10   0
Wichita Falls TX  77 105  76 101 /   0  10  10   0
Gage OK           72  97  69  94 /  30  20  10   0
Ponca City OK     74  98  68  96 /  30   0   0   0
Durant OK         77 103  74 100 /   0   0  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 1 PM to 8 PM CDT Friday for OKZ033>048-
     050>052.

TX...Heat Advisory from 1 PM to 8 PM CDT Friday for TXZ083>090.

&&

SHORT TERM...34
LONG TERM....34
AVIATION...10
Hazardous weather outlook, Aug 1, 8:45 PM CST, 3 hours 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
945 PM CDT Thu Aug 1 2024

OKZ004>048-050>052-TXZ083>090-030245-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
945 PM CDT Thu Aug 1 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
Scattered thunderstorms are possible tonight across northern into
central Oklahoma, with potential for gusty winds and small hail
with the stronger thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Heat...
Dangerous heat and heat indices are expected again on Friday
across the southern half of Oklahoma and north Texas. Be sure to
follow heat safety guidelines and limit outdoor time during the
day. A return of widespread dangerous heat is expected by early
next week.

.Thunderstorms...
A few thunderstorms are possible Friday morning across central
Oklahoma. Thunderstorms may redevelop across southern Oklahoma
and north Texas on Friday afternoon and early evening. The most
intense storms may produce gusty winds.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Aug 1, 10:53 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Norman OK
1153 PM CDT Thu Aug 1 2024

OKZ004-005-020530-
Harper OK-Woods OK-
1153 PM CDT Thu Aug 1 2024

...Strong thunderstorms will impact portions of northwestern Woods
and northeastern Harper Counties through 1230 AM CDT...

At 1152 PM CDT, Doppler radar was tracking the leading edge of winds
from strong thunderstorms along a line extending from 9 miles
southeast of Buttermilk to 5 miles north of Buffalo. Movement was
southeast at 30 mph.

HAZARD...Wind gusts of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Buffalo and Selman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9904 3685 9895 3679 9925 3680 9929
      3677 9930 3672 9954 3700 9973
TIME...MOT...LOC 0452Z 317DEG 24KT 3699 9924 3691 9960

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

..speg.
Special weather statement, Aug 1, 11:12 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Norman OK
1212 AM CDT Fri Aug 2 2024

OKZ004-005-010-020545-
Woodward OK-Harper OK-Woods OK-
1212 AM CDT Fri Aug 2 2024

...Strong thunderstorms will impact portions of northwestern Woods,
Harper and northwestern Woodward Counties through 1245 AM CDT...

At 1212 AM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from 5 miles south of Buttermilk Kansas to
near Selman to near Rosston. Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Laverne, Buffalo, Freedom, May, Rosston, Alabaster Caverns State
Park, Selman, and Camp Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9912 3685 9893 3655 9932 3658 9961
      3659 9961 3660 9986 3678 10000 3700 10000
TIME...MOT...LOC 0512Z 323DEG 24KT 3703 9931 3680 9952 3685 9995

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

..speg.
Special weather statement, Aug 1, 11:39 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Norman OK
1239 AM CDT Fri Aug 2 2024

OKZ008-020615-
Kay OK-
1239 AM CDT Fri Aug 2 2024

...A strong thunderstorm will impact portions of southwestern Kay
County through 115 AM CDT...

At 1239 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Nardin, moving east at 15 mph. This storm will affect
Interstate 35 in the Blackwell and Tonkawa area.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blackwell, Tonkawa, and Nardin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3672 9745 3685 9745 3683 9719 3665 9725
TIME...MOT...LOC 0539Z 282DEG 13KT 3678 9738

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

..speg.
Special weather statement, Aug 1, 11:46 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Norman OK
1246 AM CDT Fri Aug 2 2024

OKZ015-016-020615-
Dewey OK-Custer OK-
1246 AM CDT Fri Aug 2 2024

...A strong thunderstorm will impact portions of northeastern Custer
and southeastern Dewey Counties through 115 AM CDT...

At 1246 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Putnam, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thomas, Oakwood, and Fay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3596 9890 3594 9864 3568 9863 3578 9895
TIME...MOT...LOC 0546Z 282DEG 12KT 3586 9884

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

..speg.

The radar

The Vance AFB radar (KVNX), 117 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woodward

When
August 1, 11:59 PM CST
Where
Woodward County, 0.89 mi SE of Woodward
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
36.420, -99.380

Personal weather station measurement. Outflow winds associated with convection near the Oklahoma and Kansas border.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202926.